New York, 2010Hail and Damaging Winds in New York, June 6, 2010
June 6, 2010 · NWS BGM · 10 events in 6 counties and zones
A low pressure system brought widespread showers and thunderstorms across central New York. Several of the storms became severe, producing large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought widespread showers and thunderstorms across central New York. Several of the storms became severe, producing large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 6, 7:06 AM EST, 29 minutes earlier.
Area forecast discussion, Jun 6, 7:06 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
806 AM EDT SUN JUN 6 2010
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN SHOWERS TO THE
ENTIRE AREA TODAY. AREAS IN THE SOUTHERN TIER...CATSKILLS...AND
NORTHEASTERN PENNSYLVANIA WILL LIKELY SEE THUNDERSTORMS MOVE
THROUGH THE AREA. A COLD FRONT WILL PUSH THE ACTIVITY EAST BY THIS
EVENING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AT 805 AM...TORNADO WATCH FOR SRN TIER OF NY AND NE PA TIL
3 PM. PREV BLO...
A VERY TRICKY FORECAST TODAY. A LARGE RAIN SHIELD WITH A FEW
EMBEDDED THUNDERSTORMS IS CURRENTLY MOVING OVER THE CWA. WHILE
WINDS LOOK IMPRESSIVE AT .5 ELEVATION...SFC OBS SHOW NONE OF THE
HIGH WINDS ARE REACHING THE GROUND ATTM AS WE ARE DECOUPLED.
EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE EARLY AFTERNOON.
ALTHOUGH...WITH DAYTIME HEATING...MIXING WILL OCCUR AND SOME OF
THE WINDS MAY BEGIN TO BE BROUGHT DOWN TO THE SFC.
MODELS ARE INDICATING SOME INSTABILITY OVER THE SOUTHERN PORTION
OF THE CWA. THE NAM IS...OF COURSE...MUCH MORE UNSTABLE AND HAS
MUCH HIGHER CAPE VALUES THEN THE GFS. THE AREA IS OUTLOOKED FOR A
SLIGHT RISK OF SEVERE WEATHER...HOWEVER...THE RAIN MAY HAMPER THE
CHANCES OF THIS OCCURRING. THE AREAS MOST LIKELY TO SEE ANYTHING
DEVELOP WILL BE NE PA AND A LINE JUST NORTH OF I88 SOUTH. THE MAIN
THREATS WILL BE DAMAGING WINDS WITH THESE STORMS. THIS AREA IS
ALSO OUTLOOKED FOR LARGE HAIL AND A LOW POTENTIAL FOR TORNADIC
ACTIVITY.
LOOKING AT THE NAM SOUNDING FOR AVP...ALTHOUGH THERE WILL BE SOME
TURING OF THE WINDS AND SOME SPEED SHEAR...THERE WILL BE A CAP
JUST BELOW 700 MB AT 15Z. THE CAP DOES ERODE BY 18Z...BUT THEN THE
WINDS ARENT AS FAVORABLE AS THEY BECOME UNIDIRECTIONAL.
CONDITIONS WILL BE CLOSELY MONITORED FOR THE INCREASE IN POTENTIAL
FOR SEVERE WEATHER ACROSS THE REGION AS MODELS COULD VERY WELL BE
OVER DOING THE CAP.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
MOST OF THE ACTIVITY FROM TODAY WILL BE ON ITS WAY OUT TO THE EAST
AS A COLD FRONT QUICKLY MOVES THROUGH THE AREA. THE BEGINNING OF
THE WEEK WILL HAVE HIGH PRESSURE IN PLACE. TEMPS WITH THIS HIGH
WILL BE COOLER THEN THE LAST COUPLE OF WEEKS...WITH HIGHS REACHING
INTO THE LOW 70S IN THE SOUTHERN PORTIONS...AND POSSIBLY ONLY
INTO THE MID TO UPPER 60S ACROSS THE NORTHERN PORTIONS. LOWS LOOK
TO DROP INTO THE 40S.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST SOMEWHAT OF AN
UNSETTLED END TO NEXT WEEK AS A WAVY FRONTAL SYSTEM EXTENDING
THROUGH THE LOWER GTLKS AND MID-ATLANTIC REGIONS INTERACTS WITH FAST
MOVING DISTURBANCES IN THE UPPER ATMOSPHERE. HIGH PRESSURE
RETREATING EAST OF THE AREA ON WEDNESDAY WILL OPEN THE DOOR FOR THE
FIRST OF THE UPPER LEVEL WAVES WITH SHOWERS/POSSIBLE THUNDERSTORMS
IN THE FORECAST FOR MAINLY WEDNESDAY AFTERNOON THROUGH THURSDAY.
ONCE THIS FEATURE PUSHES THE FRONT TO OUR SOUTH...THU NIGHT AND
FRIDAY LOOK RELATIVELY DRY AS RIDGING NOSES IN FROM THE MIDWEST. THE
NEXT UPR WAVE APPROACHES THE REGION FRI NITE INTO SATURDAY...LIFTING
A WARM FRONT AND ASSOCIATED SHOWERS/TSTMS INTO THE AREA DURING THIS
TIME.
TEMPERATURES SHOULD AVERAGE NEAR NORMAL FOR MOST OF NEXT WEEK...WITH
WARMING ABOVE NORMAL POSSIBLE BEHIND THE WARM FRONT LATE NEXT
WEEKEND. REALIZING THIS WARMTH WILL BE DEPENDENT ON EXACT POSITION
OF FRONTAL BOUNDARY AND ANY CLOUD DEBRIS FROM AREAS OF STORM
ACTIVITY.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW PRESSURE WILL BE MOVING ACROSS NY LATE THIS MORNING WITH A
COLD FRONT SWEEPING EAST DURING THE AFTERNOON. RAIN WITH
PREVAILING MVFR RESTRICTIONS...AND POSSIBLE IFR CIGS/VSBYS WILL
LAST THROUGH ABOUT 16Z...BEFORE GRADUAL IMPROVEMENT TO VFR OCCURS
AFTER 18Z. OVERALL...THUNDERSTORM ACTIVITY APPEARS MINIMAL THIS
MORNING...HOWEVER A PERIOD OF TSRA MAY AFFECT TERMINAL OPERATIONS
AT KAVP...FROM LATE MORNING TO MID AFTERNOON...PRIOR TO COLD
FRONTAL PASSAGE. ANY DEVELOPING CELLS IN THIS AREA COULD BE STRONG
TO SEVERE.
GRADUAL CLEARING IS POSSIBLE TONIGHT...AND DEPENDING ON WHERE ANY
DECENT CLEARING OCCURS...THERE IS A CHANCE FOR IFR/MVFR RESTRICTIONS
IN FOG BY 06Z...AND CERTAINLY LATER IN THE NIGHT.
DUE TO THE FCST TRACK OF THE SFC LOW...WINDS WILL BE CHAOTIC
ACROSS THE REGION TODAY. IN GENERAL...KSYR-KRME WILL SEE E-NE
WINDS INCREASE THIS MORNING THEN SHIFT NORTHWEST MIDDAY. KITH-
KBGM-KELM SHOULD EXPERIENCE E-SELY FLOW...FOLLOWED BY A NW WIND
SHIFT FROM MIDDAY-EARLY AFTERNOON. KAVP WILL START OFF PREVAILING
SW...BECOMING NW LATE AFTERNOON. NW WINDS ARE LIKELY TO GUST 20-25
KTS THIS AFTERNOON...THEN WINDS DECREASE UNDER 10 KTS TONIGHT.
OUTLOOK...
MON THROUGH TUE...VFR. EARLY MORNING RESTRICTIONS IN FOG POSSIBLE
AT KELM.
WED AND THU...RESTRICTIONS COULD RE-DEVELOP...AS SHOWERS AND
POSSIBLE THUNDERSTORMS IMPACT THE REGION.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...JAB
AVIATION...JAB/MLJ
Hazardous weather outlook, Jun 6, 7:21 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT SUN JUN 6 2010
NYZ009-015>018-023-025-036-037-044>046-071230-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
821 AM EDT SUN JUN 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-071230-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
821 AM EDT SUN JUN 6 2010
...TORNADO WATCH 271 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 6, 3:22 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT SUN JUN 6 2010
PAZ038-039-060900-
BRADFORD PA-SUSQUEHANNA PA-
422 AM EDT SUN JUN 6 2010
...STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRADFORD AND WESTERN
SUSQUEHANNA COUNTIES...
* AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR LE ROY...AND MOVING EAST AT 55 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FRANKLINDALE AND NEW ALBANY AT 430 AM EDT...
LIBERTY CORNERS AND MONROETON AT 435 AM EDT...
DURELL AND MACEDONIA AT 440 AM EDT...
CAMPTOWN AND CHERRYTOWN AT 445 AM EDT...
STEVENSVILLE AND HERRICK AT 450 AM EDT...
RUSHVILLE AND LAWTON AT 455 AM EDT...
BIRCHARDVILLE AND FRIENDSVILLE AT 500 AM EDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4158 7677 4169 7683 4197 7598 4172 7587
4156 7657
JABThunderstorm Wind, Steuben
- When
- June 6, 7:35 AM EST
- Where
- Steuben County, Troupsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -77.550
Trees were blown down on State Route 36 and Olumstead Road.
Thunderstorm Wind, Steuben
- When
- June 6, 7:40 AM EST
- Where
- Steuben County, Woodhull
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.080, -77.420
Trees and wires were blown down on State Route 17.
Thunderstorm Wind, Steuben
- When
- June 6, 7:55 AM EST
- Where
- Steuben County, 0.69 mi N of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.110, -77.230
Several trees and wires were blown down.
Thunderstorm Wind, Steuben
- When
- June 6, 8:05 AM EST
- Where
- Steuben County, 0.51 mi W of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -77.060
Trees and wires were blown down on State Route 414 and on Spencer Hill Road in South Corning.
Thunderstorm Wind, Onondaga
- When
- June 6, 8:10 AM EST
- Where
- Onondaga County, 2.31 mi SSW of Lewiston Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.040, -76.140
Several trees were blown down.
Thunderstorm Wind, Madison
- When
- June 6, 8:25 AM EST
- Where
- Madison County, Sullivan
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.050, -75.870
A NWS Survey confirmed a micro-burst, with straight line wind damage near Chittenango. The damage path began near the intersection of Bailey Street and Forbes Avenue just west of the Village of Chittenango. Large trees were snapped halfway up the base, with smaller branches blown down. Some limited damage occurred to a roof, but was likely due to structural problems and not just high winds. The damage path continued northeast through Sullivan Town Park, where several large trees were snapped halfway up the base. A few trees were uprooted. All of the trees pointed toward the northeast.
As the path continued near North Street and Genesee Street, the intensity of the damage increased. Most of the damage was to trees, which were snapped about two-thirds up the base. The most significant damage was structural damage to a church on McDonnell Street, where the westward wall bowed out. Eyewitness reports from the church stated that this occurred when strong winds hit the church, allowing the walls to bow back and forth.
Thunderstorm Wind, Cortland
- When
- June 6, 9:10 AM EST
- Where
- Cortland County, 0.86 mi SW of Marathon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.440, -76.040
Trees and limbs were blown down.
Hail, Broome
- When
- June 6, 9:35 AM EST
- Where
- Broome County, 1.47 mi SSW of Binghamton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.100, -75.910
Thunderstorm Wind, Otsego
- When
- June 6, 9:50 AM EST
- Where
- Otsego County, 2.46 mi SE of Garrattsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.630, -75.130
Strong winds occurred at Gilbert Lake.
Thunderstorm Wind, Otsego
- When
- June 6, 12:30 PM EST
- Where
- Otsego County, Oneonta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.450, -75.070
Large branches were broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 6, 20102 deaths · 1 event
- Tornadoes and Hail in Pennsylvania, June 6, 20101 death · $555,000 · EF0 · 8 events
- Damaging Winds and Lightning Strike in Massachusetts, June 6, 20101 injured · $619,000 · 53 kt wind · 29 events
- Tornadoes in Indiana, June 6, 20102 injured · $467,000 · EF1 · 2 events
- Hail and Damaging Winds in Wyoming, June 6, 2010$352,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Colorado, June 6, 2010$75,000 · 1.75 in hail · 25 events
- Damaging Winds in New Hampshire, June 6, 2010$210,000 · 92 kt wind · 3 events
- Damaging Winds in New Mexico, June 6, 2010$180,000 · 61 kt wind · 2 events
- Tornado and Damaging Winds in Pennsylvania, June 6, 2010$130,000 · EF0 · 3 events
- Damaging Wind in New York, June 6, 2010$75,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Ohio, June 6, 2010$68,000 · EF0 · 3 events
- Damaging Winds in Pennsylvania, June 6, 2010$45,000 · 61 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237005, 237006, 237007, 237008, 237009, 237011, 237013, 237003, 237016, 237015.